Alert archive / Colorado / Flash Flood Watches in 2019

Flash Flood Watch 5, NWS Pueblo, CO

July 26, 20199 counties in Colorado

NWS Pueblo, CO issued this flash flood watch at Jul 26, 2019, 4:07 AM MDT for 9 counties in Colorado. It took effect at Jul 26, 2019, 12:00 PM MDT. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Jul 26, 2019, 4:07 AM MDT (10:07 UTC)
In effect from
Jul 26, 2019, 12:00 PM MDT
Expired
Jul 26, 2019, 9:29 PM MDT
In force
9 hr
Issued by
NWS Pueblo, CO
Flood severity
None

Counties Alamosa County, CO, Chaffee County, CO, Costilla County, CO, Custer County, CO, Fremont County, CO, Huerfano County, CO, Las Animas County, CO, Pueblo County, CO, Saguache County, CO

The radar

The Pueblo radar (KPUX), 116 km from the middle of the area, began a volume at 10:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 00:00Z, 10.1 hours before the alert went out and 340 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 00:00Z on 2019-07-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 172 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 00:00Z on 2019-07-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
172 J/kg
Mixed-layer CIN
-44 J/kg
Mixed-layer LCL
3044 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
110 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this flash flood watch went out at Jul 25, 3:07 PM MDT, 13 hours earlier.

Area forecast discussion, Jul 25, 3:07 PM MDT, 13 hours before
Area Forecast Discussion
National Weather Service Pueblo CO
307 PM MDT Thu Jul 25 2019

.SHORT TERM...(This evening through Friday)
Issued at 306 PM MDT Thu Jul 25 2019

Currently...A ridge of high pressure remains over the Four Corners
region, recycling trapped moisture for convection over the higher
terrain and adjacent plains. Numerous showers and short-lived
thunderstorms have developed as of 3 pm, but so far none have
posed a threat for area burn scars. Temps have warmed into the 70s
and 80s for the high valleys, and mid 80s to mid 90s for the
plains.

Tonight...Ongoing convective activity will continue and spread
across the adjacent plains through the evening, with hi-res models
indicating activity lingering until around midnight. Since the winds
aloft are very weak, area burn scars are still under the threat of
flash flooding if any stronger storms develop and slowly move across
them. Therefore, the Flash Flood Watch will remain in effect until
midnight tonight. Further east, the main threat from storms will be
gusty erratic winds with gusts up to 50 mph and cloud to ground
lightning. One or two of the storms may become strong enough to
produce hail up to one half inch in diameter, but reports have
indicated a lot of rain with these storms this afternoon and no
hail. Expect overnight low temps in the upper 40s to lower 50s for
the high valleys, and mid 50s to mid 60s for the plains.

Tomorrow...It looks like a very similar day for Friday, though the
center of the upper high shifts slightly to the southwest, settling
over southern AZ. This will mean a shift in the focus areas for the
heavier rain areas. Models are indicating a similar initiation time
for convection over the higher terrain, between 10 and 11 am, but
are showing very little movement off of the mts. Therefore, the I-25
corridor may see a few storms try to threaten in the afternoon and
early evening, but those storms may not get too far east. In
addition, the focus area for the heavier rain looks like it will be
over the southern Sangres and the Raton Mesa, which would still keep
the Spring burn scar under the threat of flash flooding. Plan on
high temps around 80F for the high valleys, and mid 80s to mid 90s
for the plains. Moore

.LONG TERM...(Friday night through Thursday)
Issued at 306 PM MDT Thu Jul 25 2019

Saturday and Sunday...

An upper-level trough of low pressure begins to move in from the
Pacific Northwest on Saturday, riding along the northern extent of
the Desert Southwest ridge. This trough is expected to bring
increased chances of precipitation to the area, especially for the
mountains. However, latest model runs continue to differ on the
amount and extent of precipitation. The NAM continues to be the
wettest of the models, showing that the precipitation will extend to
the plains Saturday night. The GFS also shows this, but with less
areal extent, while the Euro is indicating that the precipitation
will remain over the mountains. With precipitable water values being
on the higher end, there will be an enhanced burn scar flash flood
threat Saturday afternoon and evening.

The trough is expected to continue progressing eastward Saturday
night into Sunday, dropping a cold front southward through the area.
The cold front should bring another chance for afternoon showers and
thunderstorms to the mountains and possibly the southeastern plains,
depending on where the front is located during the evening hours.
The GFS locates the front farther southeast in the OK and TX
panhandles, while the Euro has it clipping the southeast corner of
CO. Highs are expected to be near average in the 90s across the
plains, and upper 70s to 80s in the mountain valleys, with Sunday
being the slightly cooler day of the two.

Monday through the work week...

The Desert Southwest ridge slides back to the east on Monday, and
generally remains over the Four Corners region. Enough monsoonal
moisture is expected to be transported into the region to bring
daily afternoon shower and thunderstorm chances over the mountains.
Thunderstorm coverage should be isolated to scattered early in the
week, then becoming more widespread later in the week. Highs during
the week are expected to be in the mid to upper 90s, with a few
locations possibly hitting 100 midweek, across the plains, and low
to mid 80s in the mountain valleys.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 306 PM MDT Thu Jul 25 2019

Thunderstorms will gradually move across the adjacent plains
through the evening, and will likely linger until around midnight.
A repeat pattern is forecast for Friday, though activity will
likely be more tied to the higher terrain with a focus on the
southern Sangres and Raton Mesa.

KALS: VCTS until around 01z with potentially gusty erratic winds
to 50 kts. Otherwise VFR conditions overnight until 18z Fri.

KCOS and KPUB: VCTS until 07z with gusty erratic wind gusts to 50
kts and intermittent MVFR visibilities due to brief heavy rain.
Otherwise VFR conditions will prevail until 21z Friday.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch until midnight MDT tonight for COZ072>075-079-
080-087.

&&

SHORT TERM...MOORE
LONG TERM...CARLBERG
AVIATION...MOORE
Hazardous weather outlook, Jul 25, 11:09 AM MDT, 16 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1109 AM MDT Thu Jul 25 2019

COZ058>089-093>099-261715-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1109 AM MDT Thu Jul 25 2019

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

Widespread thunderstorms will develop over the mountains this
afternoon, increasing the risk for flash flooding over the
Spring, Junkins, and Hayden Pass burn scars. There may be one or
two strong thunderstorms over the plains this afternoon, with the
main risks being wind gusts up to 40 mph, nickel sized hail, and
cloud to ground lightning with the strongest storms.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Scattered to numerous showers and thunderstorms will be possible
across the mountains Friday through Sunday with the best chance for
thunderstorms across the plains on Saturday night and Sunday.
Locally heavy rainfall and lightning will be the primary storm
threats. However, brief small hail and wind gusts up to 45 mph
will also be possible with the stronger storms. The risk for flash
flooding on burn scars will remain elevated through this period.

Drier and hotter weather will spread in for Monday and Tuesday with
isolated to scattered thunderstorms across the mountains each day.
Gusty erratic outflow winds, brief moderate to heavy rainfall, and
lightning will be the primary storm threats.

Thunderstorm chances will increase again for mid to late week.
This will bring back the risk for locally heavy rainfall and the
potential for flash flooding of burn scars, as monsoon moisture
returns to the region.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will be
possible across the mountains and the eastern plains this afternoon
and evening.

27/29

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 25, 7:34 PM MDTAreal Flood AdvisoryPUBLas Animas, Otero116 min
Jul 26, 3:37 PM MDTSpecial Weather StatementPUBLas Animas23 min
Jul 26, 3:51 PM MDTSpecial Weather StatementPUBHuerfano39 min
Jul 26, 3:53 PM MDTSpecial Weather StatementPUBHuerfano22 min
Jul 26, 4:42 PM MDTSpecial Weather StatementPUB63 min
Jul 26, 5:20 PM MDTSpecial Weather StatementPUBLas Animas85 min

Nearby

Flash Flood Watches in Colorado, 2019Every flash flood watch in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.